Dermatological diseases in pet birds are often repeatedly treated topically with products that have a combined antibiotic, antimycotic and glucocorticoid activity and which are licensed for dogs and cats. The present report describes the possible adverse reactions to such ointments. The clinical signs and possible etiology are described in five cases involving budgerigars, cockatiels and passerine birds. In all these cases, the clinical signs, including severe depression and greasy feathers, were evident within two weeks after initiating the topical treatment. With the exception of one cockatiel, all the birds died despite intensive supportive therapy. Based on the concentrations of the different therapeutics in the ointments used (Panolog®, Surrolan®), it is shown that a glucocorticoid overdose was the most likely reason for the clinical signs. The clinical disease could have developed due to local absorption but also due to oral absorption as a result of feather preening. Great care is recommended when using glucocorticoid therapy in birds as severe adverse reactions may occur, such as immunosuppression and liver or kidney failure.